|An HIV Information & Educational Resource Site|
or, "What should I do if I have skin problems or my medications are making me break out and itch?"
Side effects from medications are pretty common, but fortunately they are generally pretty mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
See below for skin rashes and itching skin. The most important thing to do about side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with. Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
almost any drug can cause a rash
penicillin, amoxicillin, ampicillin
staph skin disease (folliculitis)
toxic shock syndrome
Rocky Mountain Spotted Fever
connective tissue disease
adhesives for medication patches
|Explanation and Possible Solutions|
As one can see from the list of possible causes to the left, there
are many serious causes of skin rash that must be considered besides
medications especially infections. It is critical that all skin
especially a skin rash that persists and/or worsens should
be reported to your healthcare provider promptly.
Important: Do not stop any medications that you think may be causing the skin rash until you have spoken with your healthcare provider. If you absolutely MUST stop a suspected antiretroviral medication, stop all of your antiretroviral medications at the same time. Do not stop just the suspected medication or you might lose the effectiveness of the remaining drugs. This warning does not apply to medications that are not antiretrovirals.
The most important aspect of skin rash is to diagnose and treat the cause, preferably by eliminating the cause of the rash (e.g., switch sulfamethoxazole/trimethoprim for dapsone or treating the infection). However, in some cases, it is safe and/or necessary to continue a medication that is causing a rash.
It may be safe to continue a particular medication if the following conditions are met:
1. The rash is mild. This
means not particularly troublesome, not covering the entire body,
and not particularly cosmetically an issue.
If the conditions above are met, you may get benefits from the following:
1. Take an antihistamine such as
loratidine (Claritin) or diphenhydramine (Benadryl) on a regular
If you would like a PDF version for printing, click HERE.